Doc: Lab results require a physician’s interpretation
Dear Dr. Roach: I am a white male, 70 years old, over 6 feet tall and weigh 140 pounds. I am healthy except for lymphocytic colitis, which is under control with Imodium. My physical last year included a complete blood count and an automated differential. Everything was good except the RDW. It was 18.7 percent, with a standard range of 11.5 to 14.2 percent. The MCV was 96, and I had no anemia. My primary physician said to not worry about it.
I recently had a pre-op visit for some surgery, and the RDW was 21.1 percent. I asked the surgeon if this was a concern, and he said he did not know and that I should contact my primary again for further analysis. Per the internet (Mayo Clinic, for example), this can be an indication of chronic liver disease or anemia. Should I contact my primary doctor, a specialist or just not worry about it?
Dear L.M.: The RDW is the “red cell distribution width.” It’s a measurement of how similar the cells are in size to each other. A large RDW indicates that there are an unusually large number of cells that are bigger and smaller than the average (which is the MCV, “mean corpuscular volume” — that’s just the red cell again). In people who have vitamin B-12 deficiency, for example, the red cells are abnormally large; in people with low iron, the cells are abnormally small. Someone with both iron deficiency and B-12 deficiency might have a normal MCV but a large RDW.
My experience is that the RDW by itself is not particularly helpful, which is why I suspect your primary doctor isn’t worried about it. With a history of colitis, I would want to be sure you don’t have iron deficiency (iron deficiency can happen before any anemia shows up).
It’s scary to read about the many causes of a finding in your labs, but it’s wise to not get too worried about conditions that you are unlikely to have. It’s not necessary for a physician to chase down every possibility, but they must stay alert for early signs of conditions. Finding that balance is one of the hardest jobs for a clinician.
Dear Dr. Roach: Over a decade ago, I had a heart attack for which I had a stent put in. I was prescribed Lipitor. I had a bad reaction to Lipitor and was subsequently given Vytorin, which works well. Now I am being changed to rosuvastatin. Will this new drug work as well as the Vytorin? Most important, though, will I have the same side effects as I did with Lipitor — memory problems and soreness?
Dear B.L.: People with blockages in the arteries of the heart, with or without a history of heart attack, surgery or stent, benefit from statin drugs, which reduce the risk of recurrent heart attack and death. Atorvastatin (Lipitor) and rosuvastatin (Crestor) are two of the most potent statin drugs. Vytorin is a combination of simvastatin (Zocor) and a non-statin drug, ezetimibe.
All statin drugs can have side effects. Muscle aches or soreness and memory issues are reported side effects; however, sometimes people get these side effects from one statin but not another. There is no predicting whether the rosuvastatin will cause any problems for you.
I don’t understand why you are switching from a treatment that is working well; I suspect it’s an insurance problem. If so, you may be able to get back on Vytorin if the rosuvastatin doesn’t work. I have had to write similar letters to get medications approved for my own patients.
Email questions to ToYourGoodHealth@med.cornell.edu.